Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 3, 1997, 12:35 PM EDT for Jones County, Lenoir County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1997, 12:35 PM EDT (16:35 UTC)
- Expired
- Jun 3, 1997, 1:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 69 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 1:10 PM EDT | Hail 1.75 | Phillips Xrds, NC | 1350 acres of tobacco and 5400 acres of corn damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 031634 RRA SVRMHX NCC103-107-031715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 1235 PM EDT TUE JUN 3 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...JONES COUNTY...LENOIR COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT NC HAS DETECTED A SEVERE THUNDERSTORM MOVING INTO JONES AND LENOIR COUNTIES. THE THUNDERSTORM WAS LOCATED JUST EAST OF PINK HILL AT 1230 PM AND WAS MOVING TOWARD THE EAST. THE THUNDERSTORM SHOULD MOVE INTO THE COMFORT AREA BY 1 PM. THIS IS A SLOW MOVING THUNDERSTORM CAPABLE OF PRODUCING RAINFALL AMOUNTS IN EXCESS OF 1 INCH IN A VERY SHORT TIME. ALSO BE ON THE LOOK OUT FOR STRONG WINDS...LARGE HAIL AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. CGG-G L
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:34 PM EDT, 22 hours 1 minute earlier.
Area forecast discussion, Jun 2, 2:34 PM EDT, 22 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT MON JUN 2 1997 RDU: TNT...EVE CHC SHWR/TSTM ESP INLAND THEN P/C. OTR BNKS IT WL EVENTUALLY BEC P/C. LOWS MID 60S. TUE...M/CLDY N AND OB WITH CHC SHWR. 70ISH FOR HIGHS. CNTRL/S...M/C OR VAR CLDS CHC SHWR/TSTM. MID/UPP 70S. TUE NGT...CLDY CHC SHWR OR DRIZZLE. UPP 50S/LO 60S. WED...M/C OR VAR CLDS. 60S TO NR 70 N AND MID 70S S. DISC: THICK CLD CVR WILL GO AWAY LATER THIS AFT. IT APPEARS CLDS AND MARINE INFLUENCE HAS CUT THREAT FOR SVR WX IN MHX CWA FOR NOW. WL HAV TO CONT TO MONITOR WITH ADDITIONAL HEATING UPCOMING THE REST OF THIS AFT/EVE FOR A FEW TSTMS...BEST CHC WILL BE INLAND. ENUF DRY AIR WORKING ARND UPP LOW FOR GENERALLY JUST P/C LTR TNT. FNT SLICING THRU ERN NC ON TUE. OVR NRN AREAS IT WILL BE AN UNDERCUTTING FNT WITH A LOT OF LOW CLDS AND A CHC FOR A SHWR. DOWN S ENUF WARMTH WILL PROB OCCUR WITH COLD POOL STILL ALFT FOR SCT SHWRS/TSTMS AS FNT SINKS S. EVERYBODY IN THE LOW CLD SOUP TUE NGT INTO WED MORNING WITH ONSHR FLOW IN THE LO LVLS AND TROFFINESS ALFT. WK VORT COULD SPARK A CPLE SHWRS OR SOME DRIZZLE. TUFF CALL IF CLDS BRK ANY ON WED...PROB BEST TO LV M/CLDY AS ONSHR FLOW IN LO LVLS PERSISTS. CWF...WILL TRY AS BEST I CAN TO WORD FCST FOR FNT COMING SLOLY SWD ON TUE. AT THIS PT WILL ADVERTISE SCA CONDS PSBL UP N LTR TUE AND TUE NGT AND GO WITH 20 KT GUSTY AND 5 FT. THIS GIVES MIDSHFT THE OPPORTUNITY TO SEE ANTHR RUN TO SEE IF 25 KT WILL BE REACHED OR NOT. .MHX...NONE. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:21 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 54 min |
| Jun 3, 1:21 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 39 min |
| Jun 3, 1:43 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 62 min |
| Jun 3, 2:50 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 40 min |
| Jun 3, 3:41 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.